Antihistamines Could Be Drying Your Skin

RSS

People with allergies have come to love that trusty medicine, antihistamine, to rid their selves of those nasty allergic reactions. 

Every time a person’s nose starts to get stuffy or his/her skin starts to itch his/her go-to response is to pop an antihistamine and go on with their day. 

But some people are starting to experience the side effect of popping one too many antihistamines and though it helps to curb that allergic reaction the downside to this medicine is dry skin.

A contributor on Reddit recently said that the antihistamine she’s been taking is drying up her skin. She said that she’s been taking 10mg of Zyrtec and it has dried up her skin to the point that she has to apply lotion all over her body and not just on her hands.

She added that she regularly drinks large amounts of water prior to taking antihistamines to stay hydrated but when she started taking those anti-allergy pills she found out that no matter how much water she drinks her skin still feels dry.

The Redditor said that she’s not a doctor or dermatologist so she couldn’t verify if the antihistamines were indeed the culprit to her dry skin but scientists are saying that these medicines could actually contribute to a person’s dry skin due to the mechanism of the drug.

According to scientists, all people have histamine, which is the chemical messenger in our bodies in charge of immune responses and acts as a neurotransmitter for the brain, spinal cord and even the uterus.

Histamine is also directly related to our allergic reactions. Whenever we experience a stuffy nose, itching skin and sneezing histamine is to blame.

But histamine is also connected to our body’s production of sebum and oil, so in effect when people take antihistamine they’re basically trying to stop it from releasing sebum and oil, which will result in drier skin.

William Reisacher, the director of allergy services at Weill Cornell Medicine and New York Presbyterian, said that histamine receptors on the skin are in charge of releasing sebum and oil, which naturally moistens our epidermis.

When a person takes in an antihistamine this medicine blocks those receptors and as a result prevents sebum and oil from being released into the skin, which is why people who take this medicine often experiences dry skin.

Other negative effects of taking in antihistamines include dryness in the throat and nasal passageways, which could lead to nosebleeds. If that’s not enough, prolonged usage of antihistamines could also develop arrhythmia, an irregular heartbeat, in people.

Fortunately, many dermatologists and allergists say that taking an antihistamine shouldn’t be the go-to response for people with oily skin.

Many dermatologists and allergists reserve this medication for people with allergies and oily skin and they advise these people to consult a physician first before doing so.

Prevention can also be the key to alleviating allergies without resorting to antihistamines. There are many online articles talking about ways to prevent an allergic attack such as avoiding going outside when the pollen amount is high to wearing hypoallergenic clothes instead of popular branded clothes that do not incorporate hypoallergenic fabric in the stitches.

The fight to curb allergic reactions has definitely become harder since antihistamines could dry up a person’s skin. But with a little bit of awareness and a lot of effort allergies can still be prevented without resorting to a medication that though can produce an immediate response to an allergic attack it can still be detrimental to a person’s well being.

Previous Post Next Post

  • Admin Cottonique
Comments 0
Leave a comment
Your Name:*
Email Address:*
Message: *
* Required Fields